Two antibiotics at the same time?

debw712

Diamond Member
#1
A few weeks ago my 18 year old contracted a serious throat infection, went to the doc, who sent him to the ER where they had to perforate his tonsils three times and then they gave him Prednisone and Clindamycin as well as a liquid pain reliever.

Last meds taken three days ago, and today the thing comes back with a vengeance.

So he goes back to the ER because he woke up at 5am with his throat closing and they did not have to do another perforation but gave him two huge shots in buns and one steroid shot in the arm. They also prescribed him BOTH Amoxicillan and Clindamycin, but double the dose of the last course.

I never heard of taking two different antibiotics at the same time, and wanted to see if anyone has had this experience and if it tore up their tummy or anything else.

We will, before the whole "dont ask health questions on a forum" crowd jumps on this, see a doc to follow up Monday and I called the nurse to make sure this is right, but his dad was with him this morning and I really am curious about the amount of antibiotics and why two different ones. It concerns me as well to add all this with the Prednisone and side effects?

Have any of you had this combo? How did it effect you? Did it work?

TIA
 

LLB

Silver Member
#2
Yes I have taken 2 different kinds at the same time because I had MRSA and it took both kinds to kill it. My DH had MRSA and gone through several different kinds until they finally figured out it was MRSA and what antibiotics would kill it and he took the combo for 3 weeks then just one for a year.

I hope that the new meds work but *if* this happens again when he is done with this round he needs to have a swab of the infected area to rule out MRSA, its scary stuff and should be let go on.

on a side note~ the combo or maybe just one of them turned our urine orange as in orange crush pop orange. :scared: it was shocking to say the least. :laugh:
 

debw712

Diamond Member
#3
Yes I have taken 2 different kinds at the same time because I had MRSA and it took both kinds to kill it. My DH had MRSA and gone through several different kinds until they finally figured out it was MRSA and what antibiotics would kill it and he took the combo for 3 weeks then just one for a year.

I hope that the new meds work but *if* this happens again when he is done with this round he needs to have a swab of the infected area to rule out MRSA, its scary stuff and should be let go on.

on a side note~ the combo or maybe just one of them turned our urine orange as in orange crush pop orange. :scared: it was shocking to say the least. :laugh:
YIKES!

Dang. That sucks, glad it worked. This ALMOST worked, just not 100%, so hopefully it will kick it with the double.

He has Lyme's when he was little and spent a year on antibiotics, it always worries me when they dont work because I feel as if that year on them made the whole spectrum of medication less viable for him'

thank yo for sharing the story.
 

LLB

Silver Member
#4
I worry for my DH too, after he was run over by a drunk driver and in the ICU I was afraid he would end up with MRSA again. We were told we had to be extra careful after we had it as we could get it again, him more since he had a really bad case.

Which ER did he go to this time? I hope he didn't get the same treatment as last time.
 

rbrodner

Diamond Member
#5
Amoxicillin can be taken at the same time as just about any other antibiotic (as long as you are not allergic to penicillin). In fact there are several combo medications out there now that contain Amoxicillin and another antibiotic.
 

pookie

Silver Member
#6
Watch that clindamycin... My son (13 years old) had major diarrhea (sorry!!) from it. Taking some Probiotic Supplements helped a little but still it was too harsh for him. Stock up on lots of wipes:)
 

nayar69

Bronze Member
#8
My son had something similar, but was hospitalized for a week on I.V. multiple antibiotics ( I can relate, best wishes on speedy recovery)...that said, to limit stomach upset do not give both at the same time, try to stagger an hour or so apart and take with some food/snack like saltine crackers/pretzels...it helps. Yogurt or probiotics are always a good addition when on antibiotics. The other thing to watch for is "thrush" because of the antibiotics and length of time he is on them. Hope he gets well soon!!!
 

Baysyd

Triple Platinum
#9
I had to take Levoquin and Cipro for 90 days. I was told by my Dr and the Rx that I should also take a probiotic to help keep my good anti bodies up to help prevent infection because the anti biotics wipe all of them out. Good and bad.

Not all antibiotics kill everything. Some only work on specifc things.
 
Last edited:

va-native

Silver Member
#10
double, triple, quad antibiotics, not unusual with bad bugs. Think of it this way, you take a course of antibiotics, it kills the weaker bugs. sometimes, the strongest bugs survive, and multiply. BAM, infection is back, worse than before. so, time to amp up the antibiotics. also see this when people stop taking antibiotics before the full course because they start feeling better. (Not in your case, I know. Just sayin)
 

nicker

Diamond Member
#11
As others have said, it's not at all unusual to have a combination of antibiotics. In some cases they'll culture the bacteria to try and pinpoint exactly what will work best.

I will TRIPLE EMPHASIZE advice to take probiotics when on powerful antibiotics. A particularly scary side effect of heavy doses of antibiotics is the proliferation of bad bacteria in the gut. This is what happened to me 6 years ago. The bad bacteria literally ate a hole in my colon and long story short...lost my entire ascending colon and nearly my life and endured almost a year with an ileostomy. I like the "Pearls" brand of probiotics and I get them at Vitamin Shoppe.
 

debw712

Diamond Member
#12
As others have said, it's not at all unusual to have a combination of antibiotics. In some cases they'll culture the bacteria to try and pinpoint exactly what will work best.

I will TRIPLE EMPHASIZE advice to take probiotics when on powerful antibiotics. A particularly scary side effect of heavy doses of antibiotics is the proliferation of bad bacteria in the gut. This is what happened to me 6 years ago. The bad bacteria literally ate a hole in my colon and long story short...lost my entire ascending colon and nearly my life and endured almost a year with an ileostomy. I like the "Pearls" brand of probiotics and I get them at Vitamin Shoppe.
Thank you. None of the dang docs mentioned this for him. I have him eating a lot of the Ciobani yogurts but I am going to go get him this stuff asap.
 

nicker

Diamond Member
#13
No doctor ever suggested it for me either. I'm not sure why. Maybe it's not that common. But it sure is awful. The medical term for something like this is pseudomembranous colitis. I take probiotics pretty regularly now. Big believer in them thanks to the surgeon that saved my life.
 
#15
Last year I got a bad case of MRSA on my leg.

I had to go to the doc two days in a row and get a shot in the butt each day with one AB compound. He also started me on another oral AB for a month at the same time. After a month of home draining I still had some residual so he switched me out to another oral AB for two more weeks. I don't recall what I was taking.

Both the doc and Pharm warned me that ABs often cause people low level stomach and loose bowel irritations because the AB's kill the good bactaria in your system as well as the bad stuff.

I can't believe how quickly the affected area turned black and started to widen like crazy. It was scary.
 

debw712

Diamond Member
#16
Holy cow.

I am sorry to hear these stories!

With my son it is weird because he is not sick per se, just this wicked swelling in his throat - no fever or anything else.

He has prom this weekend, why do I envision a lower intestinal issue mid dance?

That would not be cool.

When he had Lyme's and took the year of ABs no one mentioned probiotcs to us then either- luckily in retrospect he loved peach yogurt even as a little kid. I used to make him ice pops out of it.

I am chomping at the bit to go get the real probiotics for him as soon as work is over.

GREAT advice- thank you all
 

debw712

Diamond Member
#18
DEBW712 - Where have you been for the last 10 years ?

Have you never seen a Jammie Lee Curtis TV ad for Activia (I think it's yogurt) ?
Yes, and Yakult too but honestly we are a fairly healthy lot so antibiotics, probiotics and the like haven't come into play much.

The kids dont eat junk, we always do well in blood tests and physicals so I never equated one with the other - just rested on the fact that they were healthy and ate very good stuff lol
 

Dobie_Lover

Double Platinum
#19
Yes, multiple antibiotics is common and safe, they act on dif bacteria... also, get probiotic pills, c dif is a potentially fatal side effect of the clindamycin, but easily prevented! If diarrhea gets out of hand, seek Dr care. I'm not a pharmacist, but I do sleep with one ;)
 
#20
Clindamycin is one of the stronger antibiotics, so if it did not work, mixing with another antibiotic is a normal course of action.

As for the probiotic thing, not something usually taught, but was something I started talking about a lot starting a couple years ago, especially with meds like Clindamycin. Yogurt or other probiotic suppliment has really made a difference in minimizing side effects of these medications. I cannot remember the last time I had a patient complain about a major side effect from antibiotics, and I used to get them every few weeks.

Good luck, hope he is feeling better!